Alert archive / North Dakota / High Wind Watches in 2015

High Wind Watch 4, NWS Grand Forks, ND

November 17, 20159 counties in North Dakota

NWS Grand Forks, ND issued this high wind watch at Nov 17, 2015, 11:36 AM CST for 9 counties in North Dakota. It took effect at Nov 18, 2015, 5:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2015, 11:36 AM CST (17:36 UTC)
In effect from
Nov 18, 2015, 5:00 PM CST
Expired
Nov 18, 2015, 3:50 AM CST
In force
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WWUS73 KFGF 171736
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1136 AM CST TUE NOV 17 2015

NDZ006-007-014-015-024-026-028-038-054-191700-
/O.NEW.KFGF.HW.A.0004.151118T2300Z-151119T1700Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
1136 AM CST TUE NOV 17 2015

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL BE
  POSSIBLE. 

* TIMING...LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
618 
WWUS73 KFGF 172121
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CST TUE NOV 17 2015

NDZ006-007-014-015-024-026-028-038-054-191700-
/O.CON.KFGF.HW.A.0004.151118T2300Z-151119T1700Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
321 PM CST TUE NOV 17 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL BE
  POSSIBLE. 

* TIMING...LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
602 
WWUS73 KFGF 180950
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 AM CST WED NOV 18 2015

NDZ006-007-014-015-024-026-028-038-054-200000-
/O.UPG.KFGF.HW.A.0004.151118T2300Z-151119T1700Z/
/O.NEW.KFGF.WI.Y.0020.151119T0600Z-151120T0000Z/
/O.NEW.KFGF.HW.W.0003.151118T2200Z-151119T0600Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
350 AM CST WED NOV 18 2015

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS
WIND ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING.

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN AROUND. SOME WEAK
  STRUCTURES MAY SUSTAIN DAMAGE. DRIVING WILL BE DIFFICULT AT
  TIMES DUE TO STRONG WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS
OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-200200-
/O.NEW.KFGF.WI.Y.0020.151119T0000Z-151120T0200Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...WARREN...STEPHEN...ARGYLE...BRECKENRIDGE...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...
PARK RIVER...GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...
HATTON...PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...
MILNOR...FORMAN...RUTLAND...WAHPETON
350 AM CST WED NOV 18 2015

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 8 PM CST
THURSDAY.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS EVENING THROUGH THURSDAY AFTERNOON.

* IMPACTS...SECURE LOOSE OBJECTS AS THEY WILL BE BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS
OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DTR

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Nov 17, 9:45 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 17, 9:45 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
945 AM CST TUE NOV 17 2015

.UPDATE...
ISSUED AT 945 AM CST TUE NOV 17 2015

RAINFALL WILL BE THE MAIN CONCERN TODAY. THINKING THERE WILL BE A
COUPLE ROUNDS OF STEADY RAIN ALONG AND EAST OF THE SFC TROUGH.
THESE MORE STEADY ROUNDS OF RAINFALL APPEAR TO BE ASSOCIATED WITH
WEAK UPPER SHORTWAVES ACTING ON MID-LEVEL BAROCLINIC ZONES
INDUCING WEAK FRONTOGENESIS. THE FIRST ROUND CURRENTLY ACROSS THE
VALLEY WILL MOVE NORTH BY THE AFTERNOON...WITH THE SECOND ROUND
MAINLY EAST OF THE VALLEY. CURRENT RADAR TRENDS SUPPORT THIS
THINKING. THE FORECAST HANDLES THIS SCENARIO WELL...AND ONLY MADE
MINOR ADJUSTMENTS TO ACCOUNT FOR THE LATEST TRENDS AND INCOMING
HRRR/RAP GUIDANCE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 327 AM CST TUE NOV 17 2015

OVERALL MODEL AGREEMENT REMAINS PRETTY GOOD OVER THE PAST FEW
DAYS. OUR NEXT BATCH OF RAIN IS ARRIVING IN SE ND/WCNTRL MN ON
SCHEDULE AND WILL MOVE NORTHEAST TODAY. LONGEST PERIOD OF WET
WEATHER IN EASTERN FCST AREA WHERE RAIN MOST OF THE DAY LOOKS
LIKELY. FARTHER WEST A COLD FRONT IS MOVING EAST AND NR A HALLOCK
TO JUST EAST OF GRAND FORKS TO FARGO LINE. TEMPS DROP ABOUT 10
DEGREES BEHIND IT WITH A NORTHWEST WIND. MOST OF THE RAIN WILL BE
NEAR THE FRONT AND JUST EAST AS DRIER AIR WORKS EAST FROM WRN ND
INTO THE DVL BASIN THIS AFTN. SOME SUNSHINE PSBL THIS AFTN IN DVL
BASIN. HOW FAR EAST THE CLEARING GETS IS QUESTIONABLE..BUT DOES
APPEAR WILL BE NR A HALLOCK-GRAND FORKS-VALLEY CITY LINE TONIGHT.
IN THE CLEARER AIRMASS TEMPS WILL DROP INTO THE UPPER 20S WHILE
STAY ABOVE FREEZING IN THE CLOUDY AREA. NEXT SURGE OF RAIN WITH
MAIN 500 MB SYSTEM TO ARRIVE LATE TONIGHT IN SE ND AND THEN SPREAD
NORTHEAST UP THE RRV AND THRU NW MN. STILL ISSUES WITH PTYPE ON
WRN FRINGE OF PRECIP AND TIMING. FEEL THAT AS PRECIP MOVES BACK
INTO THE COLDER AIRMASS TEMPS WILL WARM SO THAT MORE OF A LIQUID
EVENT ON THE WRN EDGE. 925 AND 850 MB TEMPS REMAIN WELL ABOVE
ZERO. IN THE MEANWHILE A SECOND SFC LOW/500 MB SYSTEM IN
SASKATCHEWAN WILL MOVE EAST WITH A COLD FRONT DUE TO BE IN CNTRL
ND NR 18Z AND THEN INTO NW MN BY 00Z THU. COLDER AND WINDIER
BEHIND IT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 327 AM CST TUE NOV 17 2015

THE SYSTEM FROM SASKATCHEWAN MOVING EAST WILL JOIN UP WITH THE
MAIN 500 MB TROUGH MOVING NORTHEAST THRU MN/WI AND MAKE ONE LARGER
500 MB LOW IN NW ONTARIO/BOUNDARY WATER REGION OF MINNESOTA. A
DEEPENING SFC LOW WITH THIS SYSTEM NR THE MANITOBA/ONTARIO BORDER
WED NIGHT. AS THIS HAPPENS THE SFC GRADIENT WILL TIGHTEN UP AND
COLD ADVECTION WILL BEGIN IN EARNEST IN THE DVL BASIN NR 00Z THU
AND THEN SPREAD SOUTHEAST. HOW STRONG WILL THE WINDS BE? GFS IS A
BIT STRONGER WITH THE WIND FIELD AND DEEPER WITH THE MIXED LAYER
WED NIGHT INTO THURSDAY AND WOULD INDICATE 50KT GUSTS PSBL. SFC
WINDS LOOK CLOSER TO 30-35 KTS...WITH BEST MIXING OVER THE DVL
BASIN INTO SE ND...JUST WEST OF THE RED RIVER VALLEY. BORDERLINE
HIGH WIND WARNING/ADVISORY ATTM. SINCE EVENT IS MOSTLY WED LATE
AFTN/EVE START TIME IN ERN ND FEEL TIME IS THERE TO MONITOR WINDS
WITH TODAYS RUNS AND ISSUE HIGH WIND WATCH IF NECESSARY. ATTM FEEL
GENERALLY A HIGH WIND ADVISORY SITUATION. SECOND ISSUE WILL BE
SNOWFALL AS COLD AIR MEETS UP WITH PRECIP THAT WILL BE OVER NW MN
AND REMAIN IN THAT AREA INTO THURSDAY. WPC WWD HAS AREA IN 3-4
INCH SNOWFALL AND THAT SEEMS REASONABLE (ROSEAU-WARROAD-BAUDETTE)
WITH 1 INCH OR LESS CAVALIER-GRAND FORKS-PARK RAPIDS ZONE....AND
VERY LITTLE SOUTHWEST OF THIS AREA. NOT OUT OF THE QUESTION AN
ADVISORY FOR WINTER WX MAY BE NEEDED FOR PARTS OF NW MN BUT MODELS
DO DIFFER ON QPF ON SW SIDE OF THE STORM SYSTEM.

FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS REMAIN IN GOOD
AGREEMENT ON DEPARTURE OF SYSTEM FROM THE FORECAST AREA. SOME
RESIDUAL MOISTURE REMAINS IN WRAP AROUND...AND EXPECT LIGHT PCPN TO
GRADUALLY DIMINISH EARLY. OTHERWISE...A BROAD UPPER LEVEL TROF WILL
REMAIN OVER THE AREA FOR LATE FRIDAY INTO SATURDAY...WITH COLDER AIR
IN PLACE OVER THE REGION. BY LATE SATURDAY AND SUNDAY...THE UPPER
PATTERN BECOMES MORE PROGRESSIVE AS THE TROF SHIFTS OVER THE GREAT
LAKES. THICKNESS VALUES INCREASE AS THE UPPER RIDGE RETURNS...AND
RETURN FLOW AT THE SURFACE BEHIND THE SFC RIDGE POINTS TOWARD A
WARMING TREND FOR THE END OF THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 657 AM CST TUE NOV 17 2015

COLD FRONT STILL MOVING SLOWLY EAST AND NR HALLOCK TO JUST WEST OF
THIEF RIVER FALLS TO NEAR WAHPETON. IT WILL MOVE JUST A TAD
FURTHER EAST THRU TODAY. BEHIND FRONT IN ERN ND/RRV NORTHWEST WIND
8 TO 15 KTS. CIGS LIFR/IFR RRV AND NW MN...IMPROVING CIGS THOUGH
THIS AFTN IN RRV TO MVFR RANGE WITH PSBL VFR INTO GFK AS CLEARING
LINE MAY MOVE TO AROUND GFK EARLY EVE. DVL TO SEE CLEARING THIS
AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...RIDDLE/HOPKINS
AVIATION...RIDDLE
Hazardous weather outlook, Nov 17, 7:04 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CST TUE NOV 17 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181315-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
704 AM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MAIN HAZARD DEVELOPING WEDNESDAY AFTERNOON IN THE DEVILS LAKE
BASIN WILL BE THE POTENTIAL FOR STRONG NORTHWEST WINDS OF 25 TO 45
MPH. THESE STRONG WINDS WILL SPREAD EAST THRU THE RED RIVER VALLEY
AND NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY NIGHT AND
THURSDAY. OVERNIGHT WEDNESDAY NIGHT AND THURSDAY WILL SEE SOME
SNOW TO THE NORTHERN RED RIVER VALLEY AND NORTHERN MINNESOTA WITH
A COUPLE OF INCHES OF SNOW POSSIBLE IN THE
ROSEAU...WARROAD...BAUDETTE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

High Wind Watches in North Dakota, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.